Florida, 2007

Hail in Florida, June 6, 2007

June 6, 2007 · NWS TAE · 1 event in 1 county or zone

Isolated strong thunderstorms developed over inland portions of the Florida Big Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated strong thunderstorms developed over inland portions of the Florida Big Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 6, 8:52 AM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 8:52 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
952 AM EDT WED JUN 6 2007

.DISCUSSION...FOR A NUMBER OF REASONS...POPS WILL BE RAISED FOR
TODAY. INSPECTION OF THE 12Z KTAE SOUNDING SHOWS MORE MOISTURE
REMAINS THAN PREVIOUSLY EXPECTED. THE OBSERVED PW IS 1.70 INCHES
WITH SURFACE DEW POINTS IN THE LOWER 70S. WE MODIFIED THE SOUNDING
FOR A MAX TEMP OF 92 AND AFTERNOON DEW POINTS IN THE UPPER 60S. THIS
GAVE US A CAPE OF OVER 3800 J/KG WITH AN LI OF -9. CLEARLY THIS IS
SUFFICIENT INSTABILITY FOR CONVECTION, SO LONG AS WE HAVE A TRIGGER.
SAID TRIGGERS WILL BE THE SEA BREEZE, PLUS ANY RESIDUAL BOUNDARIES
FROM YESTERDAYS CONVECTION. THERE APPEARS TO BE SOME SORT OF
BOUNDARY EVIDENT IN THE CU FIELD. THE RUC SHOWS CONVERGENCE AT 850
MB IN THIS AREA. ANOTHER FACTOR TO CONSIDER IS THE SHORT WAVE
UPSTREAM OVER THE N CENTRAL GULF JUST S OF LA. THIS FEATURE WILL BE
SLIDING EWD THROUGH THE DAY, SO WE WILL GET SOME DPVA, AND ALSO SEE
MID LEVEL TEMPS LOWER, WHICH WILL FURTHER ENHANCE ALREADY SUFFICIENT
MID LEVEL LAPSE RATES. LOCAL SEA BREEZE CLIMATOLOGY SHOWS THAT FOR
WLY 1000-700 MB MEAN VECTOR WINDS OVER 10 KT, CONVECTIVE COVERAGE IS
AT LEAST 50 PERCENT. THE LATEST RUN OF THE WORKSTATION WRF IS COMING
IN AND SHOWS CONVECTIVE INITIATION AROUND 17-18Z OVER INLAND
PORTIONS OF THE PANHANDLE AND BIG BEND WITH SCATTERED CONVECTION
THEN DEVELOPING FURTHER INLAND. THE CAPE IN THE HAIL GROWTH ZONE OF
THE SOUNDING IS IMPRESSIVE. THEREFORE, WE WERE NOT REALLY ALL THAT
SURPRISED TO SEE THE UPDATED CONVECTIVE OUTLOOK THAT PLACES THE FL
BIG BEND AND ADJACENT AREAS OF FAR S GA INTO A SLIGHT RISK FOR
SEVERE TODAY. WINDS SHEAR IS SUFFICIENT FOR ORGANIZED CLUSTERS AND
SUPERCELLS. ABOUT THE ONLY MITIGATING FACTOR IS THE DRIER AIR WE SEE
ON WATER VAPOR IMAGERY OVER OUR NRN ZONES. THIS APPEARS TO BE
PUSHING MORE TO THE E THAN SE, SO WE THINK THAT THIS WILL ONLY
IMPACT OUR NRN ZONES. WE UPDATED THE HAZARDOUS WEATHER OUTLOOK TO
ADDRESS THE SEVERE THREAT TODAY. PRELIMINARY POPS WERE UPDATED AT
THE BOTTOM OF THIS PRODUCT.

&&

.MARINE...THE SWLY WINDS HAVE FINALLY SUBSIDED OVER THE COASTAL
WATERS. WILL TWEAK WINDS UP OVER THE NEAR SHORE LEGS TO REFLECT
SOMEWHAT HIGHER WINDS IN THE SEA BREEZE NEAR THE COAST. WILL ALSO
ADD ISOLATED TS. WINDS WILL REMAIN LOW AND ONSHORE FOR THE NEXT
SEVERAL DAYS. VERY LIGHT WIND AND MINIMAL SEA CONDITIONS EXPECTED BY
THE WEEKEND WITH HIGH PRESSURE FIRMLY IN PLACE.

&&

.AVIATION...WIDESPREAD IFR/LIFR CIGS AND PATCHY FOG ARE TRYING TO
SCATTER OUT AND RISE WITH MORNING HEATING. SHOULD SEE ALL TERMINALS
AT VFR WITH TEMPO MVFR CIGS BY LATE MORNING WITH ABUNDANT LOW LEVEL
MOISTURE PRODUCING RAPID CU DEVELOPMENT. THERE ARE INDICATIONS THAT
THE AREA FROM JUST NORTH OF KPFN TO KTLH AND KVLD MAY BE A BIT MORE
CONVECTIVELY ACTIVE THIS AFTERNOON AND EVENING AND WILL UPDATE THE
TAF PACKAGE TO ACCOUNT FOR THIS. A FEW OF THE STORMS NEAR THIS
SOUTHERN TERMINALS AND ACROSS TWEB ROUTE 112 AND NORTHERN TWEB ROUTE
117 MAY BE STRONG TO SEVERE AT TIMES WITH LARGE HAIL POSSIBLE AND
VERY GUSTY WINDS. VIS WITH ANY OF THESE STORMS MAY LOCALLY AND
BRIEFLY FALL INTO THE IFR OR LIFR RANGE. SHOWERS AND STORMS WILL
DIMINISH IN INTENSITY AND COVERAGE DURING THE MID EVENING HOURS WITH
ACTIVITY ENDING BY LATE EVENING. WILL BE LOOKING FOR THE POTENTIAL
FOR MORE LOW CLOUD/PATCHY FOG DEVELOPMENT TONIGHT WITH PLENTY OF LOW
LEVEL MOISTURE BEING OVERRUN BY MID LEVEL DRY AIR.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL ENOUGH TO
KEEP RH VALUES ABOVE CRITICAL THRESHOLDS THROUGH THE REMAINDER OF
THE WEEK. NO HEADLINES NEEDED.

&&

.PREV DISCUSSION...
301 AM EDT WED JUN 6 2007

SHORT TERM...UPPER TROUGH OVER THE EASTERN CONUS...WHICH HELPED
TRIGGER STRONG STORMS ACROSS THE REGION TODAY...WILL LIFT OUT TODAY
ALLOWING FOR SUBTROPICAL RIDGE TO BUILD ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS. RESULT FOR TODAY WILL BE A DECREASE IN AVAILABLE
MOISTURE AND ONLY ISOLATED AFTN AND EVENING STORMS ALONG THE SEA
BREEZE. EXPECT ANY STORMS THAT DO FORM TO BE WELL INLAND WITH
SYNOPTIC SOUTHERLY FLOW IN PLACE. GFS TRIES TO BRING SOME TYPE OF
LOW LEVEL DISTURBANCE ACROSS THE WESTERN HALF OF THE CWA ON THURSDAY
BUT THIS SEEMS RATHER SUSPECT ATTM. HAVE OPTED TO GO MUCH CLOSER TO
NAM WHICH INDICATES ANOTHER DAY OF MAINLY INLAND SEABREEZE
CONVECTION. LOW LEVEL FLOW SHIFT A LITTLE MORE TO THE WEST BY FRIDAY
ALLOWING FOR AFTERNOON ACTIVITY TO HOLD A LITTLE CLOSER TO THE
COAST...BUT WITH UPPER RIDGE IN PLACE...COVERAGE WILL CONTINUE TO BE
LIMITED.

TEMPERATURES WILL BE WARM FOR NEXT FEW DAYS...ESPECIALLY INLAND
AREAS AWAY FROM THE INFLUENCE OF THE COOLER GULF. MID 90S LIKELY
OVER INLAND AREAS THROUGH THE WEEKEND. COASTAL AREAS TO BE A FEW
DEGREES COOLER THROUGH THURSDAY...BUT THEN WARM UP FRIDAY INTO THE
WEEKEND AS THE LOW LEVEL FLOW BECOMES WESTERLY AND THEN NORTHERLY.

LONG TERM...AS UPPER RIDGE SHIFTS A BIT WEST ON SATURDAY...A WEAK
FRONT WILL APPROACH THE AREA FROM THE NORTH. ADDED CONVERGENCE WITH
THIS FEATURE ALONG WITH LIGHT NORTHERLY LOW LEVEL FLOW SHOULD LEAD
TO A SLIGHTLY MORE ACTIVE SEABREEZE DAY FOR SATURDAY. BEYOND
SATURDAY...UPPER RIDGE BECOMES ESTABLISHED OVERHEAD ONCE AGAIN WITH
ONLY LOW CHANCE POPS IN THE FORECAST. TEMPS WILL BE WARM WITH THE
RIDGE IN PLACE...RISING INTO THE LOWER TO MID 90S EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  92  71  91  70  91 /  40  10  20  20  30
PANAMA CITY  88  74  88  74  89 /  20  10  20  20  30
DOTHAN       94  72  91  71  91 /  30  10  30  20  30
ALBANY       95  71  94  72  93 /  20  20  30  20  30
VALDOSTA     92  69  93  70  92 /  40  10  30  20  30
CROSS CITY   89  69  91  70  91 /  30  10  20  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...MROCZKA
CURRENT DISCUSSION...WOOL
PREVIOUS DISCUSSION...CAMP
Hazardous weather outlook, Jun 6, 8:25 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EDT WED JUN 6 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-071000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
925 AM EDT WED JUN 6 2007 /825 AM CDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH MUCH OF THE UPPER LEVEL SUPPORT FOR THUNDERSTORMS SEEN ON
TUESDAY HAS PUSHED OFF TO THE EAST...THERE ARE INDICATIONS THAT
THE INSTABILITY THIS AFTERNOON AND EVENING WILL BE SUFFICIENT OVER
THE FLORIDA BIG BEND...AND FAR SOUTHERN GEORGIA TO SUPPORT
ISOLATED TO WIDELY SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS. IN ADDITION TO THE STRONG INSTABILITY...SHEAR
PROFILES SUGGEST THE POTENTIAL FOR A FEW ORGANIZED STORMS CLUSTERS
AND POSSIBLE SUPERCELLS. THE HIGH INSTABILITY AND CURRENT SHEAR
PROFILE WOULD SUGGEST THE MAIN THREAT FROM ANY SEVERE STORMS WOULD
BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FOR THESE REASONS
THE FLORIDA BIG BEND AREA AND OUR FAR SOUTHERN GEORGIA ZONES ARE
NOW UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. THE REST OF THE FORECAST AREA NOT INCLUDED IN THE SLIGHT
RISK WILL STILL SEE THE POTENTIAL FOR A FEW MORE ISOLATED STRONG
TO SEVERE STORMS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AT PANHANDLE AND
BIG BEND BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

14-MROCZKA

The radar

The Tallahassee radar (KTLH), 22 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leon

When
June 6, 2:20 PM EST
Where
Leon County, 10 mi E of Tallahassee
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.450, -84.112

Golfball sized hail was reported by the public on Buck Lake Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37785.